Bone Loss From Depo-Provera Can Be Reversed

You may recall stories I've posted recently about the serious link between Depo Provera and early bone loss, as well as claims by Pfizer that such damage can be partially reversable when a woman stops taking the product.

New research has found the bone density of female teens who stop taking the injectable contraceptive reverted back to normal levels for that age group. The concern about this drug is understandable, considering it is very popular among women ages 15-19 -- 10 percent of this age group uses it compared to 3 percent of American women overall -- and inexpensive.

Scientists studied hip, spine and whole-body bone densities in 170 women, ages 14-18, including a little less than half who did take Depo-Provera. Measurements were taken every six months over two to three years. Over that period, 61 of 80 teens stopped taking the contraceptive, allowing researchers to track the effects on their bone density.

By the numbers:

  • Women who used Depo-Provera had an average bone density loss at the hip of 1.81 percent each year vs. .19 percent per year among nonusers.
  • The loss of bone at the spine among its users was 0.97 (similar to women who are breast-feeding or going through menopause). Nonusers had an increase of 1.32 percent.
  • Women who stopped using Depo-Provera had an average bone gain of 1.34 percent at the hip versus a loss of 0.19 percent for women who never took the drug.
  • Spine density increased 2.86 percent for women who stopped using Depo Provera, compared to an increase of 1.32 percent for nonusers.

Besides issues with bone loss, let me remind you hormonal birth control solutions, or contraceptives like Depo-Provera, are synthetic hormones and it isn't healthy for a woman to be exposed to them. In fact, prolonged use of such drugs will perpetually increase a woman's risk of developing serious chronic illness.

In fact, I believe there is no medical justification for using birth control pills, or other hormonal methods for that matter.

Archives of Pediatric and Adolescent Medicine Vol. 159 No. 2, February 2005 139-144

Yahoo News February 7, 2005